Norkam student recalls overdose that changed her brother's life

By Chad Klassen
February 7, 2017 - 4:12pm Updated: February 7, 2017 - 5:40pm

KAMLOOPS — The fentanyl epidemic has hit many families in B.C., including in Kamloops, and one of those families spoke at Norkam Secondary School on Tuesday, hoping to reach even one student who may be thinking about experimenting with drugs.

"Dayton's overdosed three times. Once was on my kitchen floor at 6 a.m. My 7-year-old brother found him unconscious," recalls Norkam student Alli Holowatiuk, whose brother's life has been drastically changed after a fentanyl overdose in the fall.

Alli was recalling a scary moment when her brother Dayton overdosed at their house, speaking in front of her entire school. 

"He ended up staying with a friend, whose mom was a drug dealer, so doing drugs was a regular thing," she said.

Nearly four months ago, Dayton, whose drug of choice was heroin, overdosed on fentanyl and has never been the same since with significant brain damage. 

"He can correspond really well typing. Verbally, not so well," says Dayton's father Tate Holowatiuk. "His memory is very short. He's got to be constantly reminded things. But he's happy all the time, that's one good thing."

Along with his daughter Alli, Tate spoke in front of Norkam Secondary students, hoping the message hits home. 

"If the story that I tell, even though I have a hard time in front of all the people, can save one child, then I believe he's got his life back."

Maddie Avery, a Norkam student, organized the event with police, fire, and interior health. She put it together after hearing Alli's story.

"It triggered me," she said. "We've had a couple students in this school who've had relatives die from fentanyl, and we've even had a teacher who's been affected by this, so it's just something we needed to cover."

914 people died in B.C. last year due to illicit drug overdoses, including 40 in Kamloops. Alli is thankful her brother wasn't one of them, and she hopes his story can make a difference.

"With all the times he's overdosed, and with how the one with fentanyl went, I question how he's alive," she said. "I think that he's here for a reason still, and that's what comforts me. I think he's going to one day be able to change a lot of lives." 

School District 73 staff to receive training on using naloxone kits

Join the Discussion

We are happy to provide a forum for commenting and discussion. Please respect and abide by the house rules: Keep it clean, keep it civil, keep it truthful, stay on topic, be responsible, share your knowledge, and please suggest removal of comments that violate these standards. See full commenting rules.